Skip to main content Accessibility help
×
×
Home

A weak convergence approach to inventory control using a long-term average criterion

  • K. L. Helmes (a1), R. H. Stockbridge (a2) and C. Zhu (a2)

Abstract

In this paper we continue the examination of inventory control in which the inventory is modeled by a diffusion process and a long-term average cost criterion is used to make decisions. The class of such models under consideration has general drift and diffusion coefficients, and boundary points that are consistent with the notion that demand should tend to reduce the inventory level. The conditions on the cost functions are greatly relaxed from those in Helmes et al. (2017). Characterization of the cost of a general (s, S) policy as a function of two variables naturally leads to a nonlinear optimization problem over the ordering levels s and S. Existence of an optimizing pair (s*, S*) is established for these models under very weak conditions; nonexistence of an optimizing pair is also discussed. Using average expected occupation and ordering measures and weak convergence arguments, weak conditions are given for the optimality of the (s*, S*) ordering policy in the general class of admissible policies. The analysis involves an auxiliary function that is globally C2 and which, together with the infimal cost, solves a particular system of linear equations and inequalities related to but different from the long-term average Hamilton‒Jacobi‒Bellman equation. This approach provides an analytical solution to the problem rather than a solution involving intricate analysis of the stochastic processes. The range of applicability of these results is illustrated on a drifted Brownian motion inventory model, both unconstrained and reflected, and on a geometric Brownian motion inventory model under two different cost structures.

Copyright

Corresponding author

* Postal address: Institute for Operations Research, Humboldt University of Berlin, Spandauer Street 1, 10178, Berlin, Germany. Email address: helmes@wiwi.hu-berlin.de
** Postal address: Department of Mathematical Sciences, University of Wisconsin-Milwaukee, Milwaukee, WI 53201, USA.
*** Email address: stockbri@uwm.edu
**** Email address: zhu@uwm.edu

Footnotes

Hide All

The supplementary material for this article can be found at http://doi.org/10.1017/apr.2018.50.

Footnotes

References

Hide All
Bather, J. A. (1966).A continuous time inventory model.J. Appl. Prob. 3,538–549.
Bensoussan, A. (2011).Dynamic Programming and Inventory Control (Stud. Prob. Optimization Statist. 3).IOS Press,Amsterdam.
Borodin, A. N. and Salminen, P. (2002).Handbook of Brownian Motion–Facts and Formulae,2nd edn.Birkhäuser,Basel.
Chen, H.,Wu, O. Q. and Yao, D. D. (2010).On the benefit of inventory-based dynamic pricing strategies.Prod. Operat. Manag. 19,249–260.
Christensen, S. (2014).On the solution of general impulse control problems using superharmonic functions.Stoch. Process. Appl. 124,709–729.
Chung, K. L. (2001).A Course in Probability Theory,3rd edn.Academic Press,San Diego, CA.
Dai, J. G. and Yao, D. (2013).Brownian inventory models with convex holding cost, part 1: average-optimal controls.Stoch. Systems 3,442–499.
He, S.,Yao, D. and Zhang, H. (2017).Optimal ordering policy for inventory systems with quantity-dependent setup costs.Math. Operat. Res. 42,979–1006.
Helmes, K. L.,Stockbridge, R. H. and Zhu, C. (2017).Continuous inventory models of diffusion type: long-term average cost criterion.Ann. Appl. Prob. 27,1831–1885.
Helmes, K. L.,Stockbridge, R. H. and Zhu, C. (2018). Feller's branching diffusion inventory model. Supplementary material. Available at http://doi.org/10.1017/apr.2018.50.
Karlin, S. and Taylor, H. M. (1981).A Second Course in Stochastic Processes.Academic Press,New York.
Shiryaev, A. N. (1996).Probability (Graduate Texts Math. 95),2nd edn.Springer,New York.
Sigman, K. and Wolff, R. W. (1993).A review of regenerative processes.SIAM Rev. 35,269–288.
Sulem, A. (1986).A solvable one-dimensional model of a diffusion inventory system.Math. Operat. Res. 11,125–133.
Yao, D.,Chao, X. and Wu, J. (2015).Optimal control policy for a Brownian inventory system with concave ordering cost.J. Appl. Prob. 52,909–925.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Advances in Applied Probability
  • ISSN: 0001-8678
  • EISSN: 1475-6064
  • URL: /core/journals/advances-in-applied-probability
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
Ă—

Keywords

MSC classification

Type Description Title
PDF
Supplementary materials

Helmes et al. supplementary material
Helmes et al. supplementary material

 PDF (56 KB)
56 KB

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed